Hail, Washington
- When
- August 6, 12:15 PM EST
- Where
- Washington County, 0.69 mi S of Salem
- Measured
- 0.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 43.170, -73.330
Penny size hail fell during a thunderstorm in Salem.
A low pressure system tracked east across northern New England during the morning hours of Wednesday August 6th. An upper level disturbance in the wake of this system, combined with a moist and unstable air mass in place, led to the development of isolated severe thunderstorms across portions of the upper Hudson Valley early Wednesday afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system tracked east across northern New England during the morning hours of Wednesday August 6th. An upper level disturbance in the wake of this system, combined with a moist and unstable air mass in place, led to the development of isolated severe thunderstorms across portions of the upper Hudson Valley early Wednesday afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 6, 8:40 AM EST, 3 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 940 AM EDT WED AUG 6 2008 .SYNOPSIS... AN OCCLUDED FRONT WILL TRACK EAST ACROSS THE REGION THIS MORNING...ACCOMPANIED BY NUMEROUS SHOWERS AND THUNDERSTORMS. GRADUAL CLEARING WILL OCCUR FOR THIS AFTERNOON IN THE WAKE OF THIS FRONT...ALTHOUGH ISOLATED TO SCATTERED THUNDERSTORMS WILL REDEVELOP AS AN UPPER LEVEL DISTURBANCE PASSES THROUGH. A SERIES OF UPPER LEVEL DISTURBANCES WILL THEN KEEP SCATTERED SHOWERS AND THUNDERSTORMS IN THE REGION THROUGH SATURDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... DID A REFRESH OF THE GRIDS AS PORTIONS OF THE CATSKILLS...CAPITAL REGION...HUDSON VALLEY AND INTO THE BERKS AND NW CT WILL LIKELY NOT SEE MUCH ADDITIONAL PRECIP THIS MORNING. HOWEVER...LATEST RUC AND EXTRAPOLATION OF THE 12Z RAOB CONTINUES TO INDICATE CAPES CLIMBING TO AROUND 1000 J/KG WITH AN INCREASING WIND FIELD. ELEVATED INSTABILITY DOES WANE SOMEWHAT AS SEEN IN THE SHOWALTER INDICES WHERE VALUES GO ABOVE 0C FROM CNY INTO THE CATSKILLS AND MID HUDSON VALLEY. SO IT WILL BE A RACE BETWEEN INSTABILITY AND TIMING OF SURFACE FEATURES FOR CONVECTION TO DEVELOP. BASED ON THE H2O VAPOR LOOP...THERE IS QUITE A BIT OF SUBSIDENCE WHICH MAY INHIBIT MUCH VERTICAL GROWTH. CURRENT HWO LOOKS GREAT AND NO UPDATES PLANNED AT THIS TIME. OTHERWISE...FOR MAX TEMPS...GENERALLY SIDED WITH WARMER MAV MOS...WITH TEMPS REACHING AROUND 80 IN THE CAPITAL REGION AND AREAS SOUTH...WITH MID/UPPER 70S FURTHER N. HOWEVER...WHERE CLOUDS PERSIST A BIT LONGER...SUCH AS ACROSS THE LAKE GEORGE REGION AND SOUTHERN VT...MAXES WILL REMAIN COOLER...GENERALLY 70-75. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... TONIGHT...WILL KEEP SLIGHT CHC TO LOW CHC POPS ACROSS N/E AREAS EARLY...OTHERWISE WE EXPECT LITTLE ADDITIONAL SHOWERS. AN APPROACHING VORT LOBE MAY PRODUCE A FEW SHOWERS TOWARD DAYBREAK...ESP ACROSS WESTERN AREAS...BUT AT THIS TIME...THINK PROBABILITY IS LOW ENOUGH TO KEEP OUT MENTION. OTHERWISE...WITH AT LEAST SOME CLEARING EXPECTED...THINK AREAS OF FOG WILL DEVELOP...SOME OF WHICH COULD BE DENSE. AS FOR MINS...GENERALLY TOOK BLEND OF FWC/MAV MOS. THU-THU NT...ANOTHER SHORTWAVE...AND SFC TROUGH WILL APPROACH FROM THE W. THE ASSOCIATED DYNAMICS...AND INSTABILITY FROM SFC HEATING SHOULD ALLOW FOR SCATTERED SHOWERS/TSTMS TO DEVELOP...MAINLY ACROSS THE ADIRONDACKS INTO SOUTHERN VT INTO THU EVENING....WITH MUCH LESS COVERAGE TO THE S/W. OTHERWISE...MAXES SHOULD REACH NEAR 80 ONCE AGAIN IN MANY VALLEYS...WITH MAINLY LOWER/MID 70S ACROSS THE HIGHER TERRAIN...WITH MINS THU NT MAINLY 55-60 WITHIN THE VALLEYS...AND PERHAPS SOME MINS FALLING TO NEAR 50 ACROSS SHELTERED VALLEYS ACROSS THE NORTH COUNTRY/SOUTHERN VT. FRI...ANOTHER SHORTWAVE WILL PIVOT ENE ACROSS REGION AROUND SE PERIPHERY OF DEVELOPING UPPER LEVEL TROUGH JUST NE/E OF GREAT LAKES. THIS WILL KEEP ENOUGH INSTABILITY/UPPER LEVEL DYNAMICS FOR SCATTERED SHOWERS/TSTMS. MAX TEMPS SHOULD BE A BIT COOLER FRI DUE TO EXPECTATION OF MORE CLOUDS...AND SHOWERS THAN THU...WITH MAINLY 70S FOR THE VALLEYS...AND PERHAPS ONLY UPPER 60S FOR THE HIGHER TERRAIN OF THE NORTH COUNTRY. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... 500 HPA TROF WAS OVER THE NORTHEASTERN STATES FRIDAY EVENING WITH ASSOCIATED SFC LOW OVER NORTHERN NY. MAIN FRONTAL BOUNDARY WAS STALLED OVER THE SOUTHEASTERN STATES. UPPER TROF SLOWLY ROTATES EAST INTO THE ATLANTIC BY SUNDAY AS HIGH SLOWLY BUILDS INTO THE REGION FROM THE WEST...WITH A BACKDOOR COLD FRONT DROPPING INTO THE REGION SUNDAY. FRONT STALLS JUST SOUTH OF THE REGION MONDAY AS A WEAK WAVE FORMS AND MOVES ALONG THE BOUNDARY. FOR THE MOST PART...UNSETTLED WEATHER...BUT NOT A WASH OUT...FOR THE PERIOD WITH CHANCE/SLIGHT CHANCE POPS. HAVE GONE FOR A MIX OF HPC AND GMOS MAX AND MIN TEMPERATURES WHICH ARE FAIRLY CLOSE TO NORMALS FOR THIS TIME OF THE YEAR. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... THE LINE OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A FRONTAL SYSTEM WAS MOVING FROM EASTERN NEW YORK INTO ADJACENT PARTS OF WESTERN NEW ENGLAND AROUND 12Z AND WILL CONTINUE TO MOVE EAST OUT OF THE FORECAST AREA. MVFR TO IFR FLIGHT CONDITIONS WILL PERSIST THROUGH MUCH OF THE MORNING FROM THE MOHAWK VALLEY NORTH ...INCLUDING ALBANY...WITH LOW CLOUDS AND SCATTERED SHOWERS ASSOCIATED WITH THE PASSAGE OF AN UPPER TROF. IMPROVEMENT TO VFR WILL OCCUR BY MID MORNING FARTHER SOUTH. VFR FLIGHT CONDITIONS SHOULD PREVAIL BY EARLY AFTERNOON. WINDS WILL VEER FROM SOUTH TO WEST THIS MORNING AND TO NORTHWEST BY EARLY AFTERNOON...WITH SOME SCATTERED SHOWERS AND PERHAPS A FEW THUNDERSTORMS. CLOUD BASES WILL LIFT SOME LATER THIS AFTERNOON...WITH VFR CONDITIONS THROUGH MUCH OF THE EVENING. SOME RADIATIONAL COOLING WILL OCCUR THIS EVENING...AND WITH THE HIGH MOISTURE CONTENT FOG AND/OR LOW STRATUS IS LIKELY TO SET IN BETWEEN 04Z AND 06Z. OUTLOOK... FRIDAY IMPROVING TO VFR. CHC SHRA/TSRA. SAT-SUN...VFR. NO SIG WX. && .FIRE WEATHER... WET FLAG CONDITIONS ARE EXPECTED TODAY...WITH NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH THE MORNING AS AN OCCLUDED FRONT MOVES EAST ACROSS THE REGION. UNSETTLED CONDITIONS WILL LINGER INTO SATURDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES TRACK EASTWARD ACROSS THE REGION. THE RH WILL FALL INTO THE 55-65 PERCENT THIS AFTERNOON...RECOVERING INTO THE 90-100 PERCENT RANGE TONIGHT. THE RH WILL THEN FALL TO 45-55 PERCENT ACROSS SOUTHERN AREAS...AND 55-65 PERCENT ACROSS NORTHERN AREAS FOR THU AFTERNOON. HAINES INDICES WILL REACH 4 TO 5 THIS AFTERNOON...AND 3 TO 4 FOR THU AFTERNOON. SOUTH TO SOUTHEAST WINDS OF 5-15 MPH WILL SHIFT INTO THE WEST TO NORTHWEST AT 10-20 MPH THIS AFTERNOON. WEST WINDS WILL BECOME LIGHT AND VARIABLE TONIGHT...WITH WEST WINDS INCREASING TO 10-20 MPH ONCE AGAIN FOR THURSDAY. && .HYDROLOGY... RIVERS AT PRESENT ARE LOW WHICH IS NORMAL FOR LATE SUMMER. MODELS DIFFER WIDELY ON EXPECTED RAINFALL FOR REGION AND WITH CONVECTION EXPECT AMOUNTS TO VARY A GREAT DEAL OVER SHORT DISTANCES. WHILE TORRENTIAL DOWNPOURS ARE LIKELY TO OCCUR IN SOME AREAS RAINFALL OVER RIVER BASINS IS MORE LIKELY TO RANGE BETWEEN 0.5 AND 1.5 INCHES...AND EXCEPT WHERE LARGER AMOUNTS FALL IN A SHORT TIME MOST OF THE RAIN WILL SOAK INTO THE GROUND. AS TYPICAL WITH HP THUNDERSTORMS...MOMENTARY FLOODING OF ROADS AND PARKING AREAS IS LIKELY TO OCCUR DURING AND IMMEDIATELY AFTER HEAVY DOWNPOURS AND SMALL STREAMS IN THE IMMEDIATE AREA WILL QUICKLY RISE TO NEAR BANKFULL. LARGER RIVERS WILL REMAIN WELL WITHIN THEIR BANKS. THE MOHAWK RIVER FROM ROME TO THE CAPITAL REGION WILL REMAIN AT NORMAL LEVELS FOR BARGE CANAL NAVIGATION. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && NEAR TERM...BGM WWW.WEATHER.GOV/ALBANY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 511 AM EDT WED AUG 6 2008 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-071100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 511 AM EDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING...THEN AGAIN DURING THE AFTERNOON AND EARLY EVENING HOURS. ALTHOUGH ISOLATED GUSTY WINDS AND SMALL HAIL ARE POSSIBLE WITH THESE THUNDERSTORMS...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THUNDERSTORMS THIS MORNING WILL MOVE FROM WEST TO EAST AT 15 TO 20 MPH...AND FOR THIS AFTERNOON WILL MOVE FROM WEST NORTHWEST TOWARD THE EAST SOUTHEAST AT 20 TO 25 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE CHANCE FOR ADDITIONAL THUNDERSTORMS CONTINUES THURSDAY THROUGH SATURDAY...MAINLY DURING THE LATE MORNING AND AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1238 PM EDT WED AUG 6 2008 NYZ084-VTZ013-061715- BENNINGTON VT-SOUTHERN WASHINGTON NY- 1238 PM EDT WED AUG 6 2008 ...A STRONG THUNDERSTORM IN BENNINGTON AND WASHINGTON COUNTIES... AT 1237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 8 MILES WEST OF DORSET...OR ABOUT OVER SALEM...AND MOVING SOUTHEAST AT 18 MPH. THE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHWEST OF DORSET BY 1250 PM EDT MANCHESTER BY 105 PM EDT MANCHESTER...MANCHESTER CENTER AND ARLINGTON BY 110 PM EDT THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. KGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 1257 PM EDT WED AUG 6 2008 NYZ084-061745- SOUTHERN WASHINGTON NY- 1257 PM EDT WED AUG 6 2008 ...STRONG THUNDERSTORMS IN WASHINGTON COUNTY... AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL... WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SALEM TO 9 MILES NORTH OF GREENWICH...OR ALONG A LINE EXTENDING FROM SALEM TO 6 MILES SOUTH OF HUDSON FALLS...AND MOVING SOUTHEAST AT 18 MPH. THUNDERSTORMS WILL BE NEAR... SALEM BY 115 PM EDT GREENWICH BY 120 PM EDT CAMBRIDGE BY 145 PM EDT THIS IS A DANGEROUS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. MONTGOMERY/SNYDER
The Albany radar (KENX), 88 km away, was scanning. The volume nearest the first event began at 17:13 UTC.
2 hail. Local standard time, as filed.
Penny size hail fell during a thunderstorm in Salem.
Penny size hail fell during a thunderstorm approximately one mile southeast of Cambridge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130476, 130477.